The Diabetes Forum Support Community For Diabetics Online banner
1 - 14 of 14 Posts

·
Registered
Joined
·
106 Posts
Discussion Starter · #1 ·
after being told i have diabetes and after 8 months of diet and exersise and my last a1c at 8.4 my Dr. wants to put me on meds. i was really trying to avoid it but my bg numbers range from 130-150 and 2hr after meals at 160-200. my first morning reading is 140 to 170. i understand why my Dr. wants me on meds. the Dr. wants me to take 500mg metformin twice a day.
after i picked up the script and read the side effects it really scares me to start taking it. on top of everything else the label says ''no alcohol''. i don't drink but 1 glass of wine every night and i have been doing that for 20+ years. kind of like my 2 cups of tea in the morning, i would hate to go without that.
since my diagnosis it seem like a downhill slide with all the changes, emotions, and stresses it has brought into my life.
i'm thinking of just really restricting my diet and calories to get my numbers right. it would be really hard but the alternative looks scary.
 
G

·
What is your current diet? If you've been sticking strictly to a LC/HF diet, I'd have expected your BGs to come down further than that in 8 months.

Why not try both taking metformin and sticking to the LC/HF diet and then see if you can gradually remove the metformin after you've been well within the normal BG range for long enough for your doctor to consider that safe.

The longer you stay up in the diabetic range, the more chance you have of getting complications, and to me, that would be more scary than taking a medication that millions of people have been taking safely for a long time.
 

·
Super Moderator
Joined
·
6,162 Posts
Did your doc prescribe the extended release (ER) metformin? That typically is much easier on the gastric system. I had big problems before I switched to the ER - and even then it took a bit of time to adjust. I'm fine now and take 500 mg x4.

As for alcohol, I wasn't told not to drink with metformin, though know that's an insert caution because of alcohol lowering bg and the risk of going low, and a risk of lactic acidosis. I'm personally not concerned about the extremely low risk of lactic acidosis and enjoy a glass of wine several nights a week, and sometimes a couple of glasses.

I don't mean to encourage you to drink, but you might research it and find out the risk isn't higher than you're comfortable with.
 

·
Registered
Joined
·
106 Posts
Discussion Starter · #4 ·
Did your doc prescribe the extended release (ER) metformin? That typically is much easier on the gastric system. I had big problems before I switched to the ER - and even then it took a bit of time to adjust. I'm fine now and take 500 mg x4.

As for alcohol, I wasn't told not to drink with metformin, though know that's an insert caution because of alcohol lowering bg and the risk of going low, and a risk of lactic acidosis. I'm personally not concerned about the extremely low risk of lactic acidosis and enjoy a glass of wine several nights a week, and sometimes a couple of glasses.

I don't mean to encourage you to drink, but you might research it and find out the risk isn't higher than you're comfortable with.
the bottle just says metformin hcl tab 500mg.
i am wondering with the no alcohol thing if they are just being overly cautious.
 

·
Registered
Joined
·
78 Posts
I have the occasional beer when I'm out with friends and haven't run into any problems with it yet.

The metformin will take a few weeks for your body to get used to. I found it easier to deal with by taking it with a big meal. I still take it with meals it doesn't cause me any problems now if I take it on an empty stomach
 

·
Registered
Joined
·
4,368 Posts
I only lasted 4 months on LC diet and tons of exercise. I also take Metformin HCL. Over the past few years I have upped it to the maximum dose of 2550 mg. Even though I am quite thin and exercise a lot and barely eat any carbs I need metformin. When your pancreas is dysfunctional many of us have no choice to go on oral medication. Even though I do everything I should I need the medication. Over the holidays I tried to see if I could eat a few more carbs like a piece of cornbread but my fasting bgs spiked 50 points. So I know the answer to that question.
 

·
Registered
Joined
·
106 Posts
Discussion Starter · #7 ·
so can anyone tell me what to expect or what to be concerned about? i am with a HMO and as far as info goes it seems that everyone tows the line. this would be a lot easier if i had some real info from others that take metformin.
 

·
Registered
Joined
·
782 Posts
Gastric upset is the most common side effect. When I first started taking metformin, it made me a little queasy, but it was totally manageable and went away in a few days. I always take it with food just in cases. There are a couple of side effects that can be serious (allergic reaction, lactic acidosis), but it's generally a very safe medication and has been around a long time. Google it.

I was getting readings similar to yours when I started talking metformin. The numbers started dropping immediately, and plateaued off after about 3 weeks. Yesterday my fbg was 84. Today it was high at 105 (Christmas caught up with me, I'm afraid). I haven't seen a reading over 140 in weeks.

Do you "eat to the meter"? That, for me, is absolutely crucial. I have to eat low-ish carb -- about 30% of my calories come from carbohydrates. Some people eat much less than that. If I had to go very low carb, I would, because avoid carbohydrates and staying alive and healthy is more fun than eating carbohydrates and losing your legs by inches.
 

·
Super Moderator
Joined
·
6,162 Posts
The most common (and it =is= common) complaint is gastric - diarrhea. I was started on 2000 mg and don't know a more dignified way to say it was like peeing out my butt. Brutal. I was miserable but stuck with it. Then I learned about the ER version and my doc switched me. That helped, but it took another couple of months to stabilize and now I'm fine. Thankfully.

It was worth it to me. I need med help because by the time I learned about my diabetes I was quite insulin resistant. Metformin is the only oral I'm willing to take (I stopped the glipizide after the first month), and the alternative was insulin which will be fine if I ever need it, but seemed higher-maintenance. I like the fact that metformin helps with the insulin resistance and reduces glucose production by the liver - and I like the appetite suppressant effect as well!
 

·
Registered
Joined
·
4,368 Posts
Most docs start you off on a low dose of metformin, 500 mg and gradually increase it. At first they recomend you take it with food to eliminate some of the gastric side effects. I think I only had an upset stomach for a week or so. I learned a lot of tricks. Eating low carb helps, processed carbs really upset my stomach on metformin. I also find increasing my daily fiber really did help with the absorption. Now I don't take metformin with food, I take it on an empty stomach. I do ok with a glass or two of wine but never drink more. Most doctors and CDE's will tell you to eat between 150-250 carbs a day, don't believe them. The basic fact for a lot of Type 2's is eating carbs will spike your bg. Eating less carbs will lower your bgs. So don't accept a high carb diet unless you test alot.
 

·
Registered
Joined
·
106 Posts
Discussion Starter · #11 ·
thanks, I'm feeling a little better about taking it. if I can get to numbers like WV Mom I'll be happy. having the runs do'nt sound fun though.
I thought of starting out by splitting the pills to half doses and work up, maybe that would be easier on me.
 

·
Super Moderator
Joined
·
6,162 Posts
Tracker, I wouldn't split a 500 mg because it's really a minimal dosage - barely therapeutic. If you're going to have side effects, you'll know it pretty quickly.
 

·
Registered
Joined
·
78 Posts
thanks, I'm feeling a little better about taking it. if I can get to numbers like WV Mom I'll be happy. having the runs do'nt sound fun though.
I thought of starting out by splitting the pills to half doses and work up, maybe that would be easier on me.
it's not a lot of fun, but if you can make it past the first couple of weeks, it'll be smooth sailing after that. This is what my fasting blood glucose looked like after 2 months on metformin (along with diet changes)

 

·
Registered
Joined
·
3,861 Posts
I started on 250mg Metformin with supper, now I'm at 500. I will probably go up to 1000 eventually, but taking it slow I really haven't had any digestive issues with it. I plan to ask my doc about the XR version too.

I think the worry about alcohol is that you might go lower than you intended with your BG. Just to be safe, test an hour after drinking or if you feel "low" after drinking. I think they are covering their butts by saying you shouldn't drink at all while on Metformin.
 
1 - 14 of 14 Posts
Top